Tennessee, 2014

Damaging Winds in Tennessee, August 7, 2014

August 7, 2014 · NWS OHX · 3 events in 3 counties and zones

Numerous showers and thunderstorms affected central and northern parts of Middle Tennessee during the afternoon and evening hours on August 7. A few reports of wind damage were received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Numerous showers and thunderstorms affected central and northern parts of Middle Tennessee during the afternoon and evening hours on August 7. A few reports of wind damage were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Aug 7, 3:01 PM CST, 2 hours 59 minutes earlier.

Area forecast discussion, Aug 7, 3:01 PM CST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
401 PM CDT THU AUG 7 2014

.DISCUSSION...
FORECAST QUANDARIES...CHANCES FOR RAINFALL...RAINFALL AMOUNTS THRU
THIS WEEKEND...TEMPS.

PER LATEST WPC MODEL DIAGNOSTIC DISCUSSION...WILL LEAN TOWARD THE
12Z EURO SOLUTION...UNLESS OTHERWISE NOTED...THRU FORECAST PERIOD.

EXPECT AREA OF SHWRS/TSTMS TO MOVE W TO E ACROSS THE MID STATE AS THE
LATE AFTERNOON THRU EVENING HRS PROGRESS...WITH SOME ISO SHWRS/TSTMS
DEVELOPING AHEAD PER DIURNAL HEATING INFLUENCES INTERACTING WITH
ENHANCED LOW LEVEL MOISTURE POOLS AND LOCAL OROGRAPHIC/LIFTING
INFLUENCES. HOWEVER...WILL GENERALLY GO WITH AN OVERALL DECREASING
CHANCE OF SHWRS/TSTMS AS THE EVENING PROGRESSES...AS SHORT RANGE
MODELS SHOW ACTIVITY ASSOCIATED WITH VORT MAX TO OUR N PROGRESSING
ACROSS THE OHIO VALLEY REGION AT THIS TIME WEAKEN. ALSO...WITH
ANTICIPATED CLOUD COVERAGE THIS EVENING...MUCH LIKE LAST NIGHT...
WILL GO WARMER ON CONSENSUS OF MODEL GUIDANCE LOWS ALSO.

AS FOR FRI...PERSISTANT WEAK SFC FRONTAL BOUNDARY ACROSS WRN PORTIONS
OF THE MID STATE THIS AFTERNOON WILL BEGIN TO PUSH EWD WITH SHORTWAVE
IN UPPER LEVEL FLOW TRANSVERSING W TO E ACROSS THE MID STATE...WITH
MOST RAINFALL ANTICIPATED ACROSS W AND NW PORTIONS OF THE AREA.
BECAUSE THIS IS A SUMMER TIME SYSTEM...DO NOT BELIEVE WE WILL SEE A
CONTINUAL SHWR/TSTM RAIN EVENT THRU FRI...AND BELIEVE LIKE THE
MORNING ZONE FORECAST PRODUCT ADVERTISED...OCCASIONAL SHWRS WITH SCT
TSTMS SEEMS TO BE A REASONABLE SCENARIO ACROSS THE MID STATE AREA.
WILL LEAN HERE TOWARD MORE CONSERVATIVE EURO/NAM GUIDANCE VALUES FOR
HIGHS WITH MOST LOCATIONS APPROACHING THE 90S...MID TO UPPER 80S
PLATEAU. LOOK FOR A TRANSITION FROM NUMEROUS SHWRS/TSTMS FRI EVENING
TO SCT SHWRS/TSTMS OVERNIGHT WITH LOWS AGAIN EXPECTED A FEW DEGREES
ABOVE MOS GUIDANCE VALUES. EXPECT MAIN BRUNT OF SHWRS/TSTMS TO PUSH
E OF MID STATE AS THE DAY PROGRESSES ON SAT...BUT WITH PERSISTANT
SFC BOUNDARY MEANDERING ACROSS THE AREA...WILL CONTINUE WITH CHANCE
POPS...HIGHEST E...WITH HIGHS AGAIN TRENDING TOWARD THE COOLER
EURO/NAM VALUES. WITH NWLY FLOW BECOMING ESTABLISHED SAT NIGHT
INTO SUN...WILL CONTINUE WITH A CHANCE OF SHWRS/TSTMS ACROSS THE
MID STATE AS OUR PERSISTANT WEAK SFC FRONT CONTINUES TO PERSIST
RESULTING IN A FOCUSING MECHANISM FOR CONVECTIVE DEVELOPMENT.

EXPECT THE NWLY FLOW PATTERN WITH ISO/SCT SHWRS/TSTMS TO PERSIST
THRU MOST OF NEXT WEEK WITH POTENTIALLY A DRIER AIRMASS MOVING
INTO THE MID STATE BY THE MID PORTION OF NEXT WEEK. TEMPS ARE
EXPECTED TO BE GENERALLY NEAR SEASONABLE NORMAL VALUES.
&&

.HYDROLOGY...
THERE IS STILL THE POTENTIAL FOR SEVERAL WAVES OF SHWRS/TSTMS TO
PRODUCE LOCALLY HEAVY RAINFALL...MAINLY FRI INTO FRI EVENING...
WITH SHWRS/TSTMS PERSISTING THRU THE WEEKEND. HOWEVER...AGAIN
WITH RAINFALL AMOUNTS LOOK TO AVERAGE BETWEEN ONE TO TWO INCHES...
AND...AS MENTIONED IN THIS MORNING'S AFD...SOME PONDING OF WATER
ON AREA ROADWAYS HERE OR THERE MAY OCCUR...BUT WITH THE DRY CONDTIONS
OF THE PREVIOUS DAYS ACROSS THE MID STATE...AS OF THIS TIME...QUESTION
IF ANY TYPE OF ORGANIZED FLOODING WOULD HAVE THE POTENTIAL FOR OCCURRING.
&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      73  90  73  89 /  40  80  60  50
CLARKSVILLE    70  88  71  87 /  50  80  60  40
CROSSVILLE     66  84  70  82 /  30  80  60  50
COLUMBIA       73  91  73  89 /  40  80  60  50
LAWRENCEBURG   72  91  72  89 /  40  80  60  40
WAVERLY        72  89  72  88 /  50  80  60  40

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

31
Hazardous weather outlook, Aug 7, 4:02 AM CST, 13 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
502 AM CDT THU AUG 7 2014

TNZ005>011-023>034-056>066-075-077>080-093>095-071015-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON-
MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
502 AM CDT THU AUG 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT.

MOIST AND UNSTABLE CONDITIONS MAY RESULT IN A FEW STRONG
THUNDERSTORMS TODAY AND TONIGHT, BUT NO WIDESPREAD SEVERE WEATHER IS
EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE POSSIBILITY OF STRONG THUNDERSTORMS WILL EXTEND THROUGH
TUESDAY, BUT NO WIDESPREAD SEVERE WEATHER IS EXPECTED AT THIS
TIME.

ROSE

In the hours before

Special weather statement, Aug 7, 4:27 PM CST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
527 PM CDT THU AUG 7 2014

TNZ025-057-059-072315-
DICKSON-HICKMAN-WILLIAMSON-
527 PM CDT THU AUG 7 2014

...SIGNIFICANT WEATHER ADVISORY FOR DICKSON...HICKMAN AND WILLIAMSON
COUNTIES...

AT 525 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR CENTERVILLE...MOVING NORTHEAST AT 15 MPH.

SOME LOCATIONS IN THE PATH INCLUDE NUNNELLY...PINEWOOD...LYLES...BON
AQUA...DICKSON AND BURNS.

HALF INCH SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.

LAT...LON 3601 8711 3582 8741 3592 8757 3596 8756
      3597 8753 3600 8754 3620 8745

BOYD
Special weather statement, Aug 7, 5:35 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
635 PM CDT THU AUG 7 2014

TNZ025-026-057-059-080015-
CHEATHAM-DICKSON-HICKMAN-WILLIAMSON-
635 PM CDT THU AUG 7 2014

...SIGNIFICANT WEATHER ADVISORY FOR CHEATHAM...DICKSON...HICKMAN AND
WILLIAMSON COUNTIES...

AT 631 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR FAIRVIEW...MOVING NORTHEAST AT 10 MPH.

SOME LOCATIONS IN THE PATH INCLUDE LYLES...BON AQUA...PRIMM SPRINGS
AND FAIRVIEW.

HALF INCH SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS
STORM.

LAT...LON 3614 8700 3613 8700 3610 8704 3605 8704
      3605 8705 3599 8704 3603 8696 3581 8710
      3585 8721 3579 8723 3590 8757 3617 8727

BOYD
Special weather statement, Aug 7, 5:44 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
644 PM CDT THU AUG 7 2014

TNZ008-080015-
SUMNER-
644 PM CDT THU AUG 7 2014

...SIGNIFICANT WEATHER ADVISORY FOR SUMNER COUNTY...

AT 641 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR PORTLAND...MOVING NORTHEAST AT 20 MPH.

SOME LOCATIONS IN THE PATH INCLUDE PORTLAND...MITCHELLVILLE AND OAK
GROVE.

HALF INCH SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.

LAT...LON 3665 8636 3665 8628 3664 8626 3648 8655
      3654 8663 3657 8660 3664 8656 3666 8652
      3666 8636

BOYD
Special weather statement, Aug 7, 5:48 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
648 PM CDT THU AUG 7 2014

TNZ008-027-080015-
DAVIDSON-SUMNER-
648 PM CDT THU AUG 7 2014

...SIGNIFICANT WEATHER ADVISORY FOR DAVIDSON AND SUMNER COUNTIES...

AT 646 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR HENDERSONVILLE...MOVING NORTHEAST AT 15
MPH.

SOME LOCATIONS IN THE PATH INCLUDE OLD HICKORY...GOODLETTSVILLE...
HENDERSONVILLE...COTTONTOWN AND GALLATIN.

HALF INCH SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS
STORM.

LAT...LON 3657 8650 3639 8631 3633 8643 3634 8645
      3629 8654 3631 8654 3632 8655 3628 8656
      3624 8664 3632 8672

BOYD

The radar

The Nashville radar (KOHX), 62 km away, was scanning. The volume nearest the first event began at 00:02 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Williamson

When
August 7, 6:00 PM CST
Where
Williamson County, 2.21 mi SW of Fairview
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
35.954, -87.144

Several trees were blown down along Bethshears Road southwest of Fairview.

Thunderstorm Wind, Sumner

When
August 7, 6:45 PM CST
Where
Sumner County, Portland
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Social Media
Coordinates
36.580, -86.520

Trees were reportedly blown down in Portland.

Thunderstorm Wind, Rutherford

When
August 7, 7:05 PM CST
Where
Rutherford County, 0.6 mi SE of J Percy Priest Res S
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.043, -86.493

Docks were damaged at Fate Sanders Marina on Percy Priest Lake.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2014Every state in 2014This day in weather historyWarnings in Tennessee, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 534032, 534033, 534034.